Rip Current, Cape May
- When
- July 22, 5:30 PM EST
- Where
- Cape May County, Wildwood Crest
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 39.085, -74.850 (the zone’s center; the record gives no point)
A 50-year-old male surfer drowned after he became trapped by a rip current in Wildwood Crest. A fellow surfer tried to rescue him.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A 50-year-old male surfer drowned after he became trapped by a rip current in Wildwood Crest. A fellow surfer tried to rescue him. The beach patrol pulled the unconscious male from the water, but he could not be resuscitated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 22, 2:48 PM EST, 2 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 348 PM EDT FRI JUL 22 2005 .OVERVIEW... CFP SLATED TO MOVE THRU OVRNGT WILL GIVE US RELIEF FROM THE HUMIDITY WITH ONLY TEMPERED DROP IN TEMPS. MORE UNSEASONABLY HOT WX IN STORE TO RETURN FOR THE FIRST PART OF NEXT WEEK B4 AN ANTICIPATED PAT CHG SHLD DEPRESS THE H5 RDG IN THE CENTRAL PART OF THE CONUS AND LEAVE US MORE DEEPLY IN THE WRLYS. WE MIGHT HAVE THE HOTTEST DAY OF THE YEAR HOWEVER B4 THIS OCRS. ONE CAN TURN TO GREENLAND AGN FOR THE SIGNAL AS BLOCKING IS FCSTD TO OCR THERE. DEPENDING UPON ONE/S POLITICAL PERSUASION IF THIS WAS WINTER WHAT IT WOULD MEAN...BUT FOR NOW TELECONNECTIONS WOULD FAVOR TROFFING OVER ERN NOAM AND THUS MORE PCPN CHCS AND LESS OPPRESSIVE HEAT. GETTING CLOSER TO HOME THE GFS INIT BETTER THAN THE NAM...SO MUCH THAT ITS 6HR 06Z PROG DID A BETTER JOB THAN THE 12Z NAM WITH BOTH THE H5 RDG NEAR DEN AND UPSTREAM H8 TEMPS. NAM WAS ABT 2C TOO WARM WITH RESPECT TO THE LBF SOUNDING. IT DOESN/T LOOK LIKE A CASE OF ORIENTATION AS IT WAS 1C TOO WARM AT DDC ALSO. ACTUALLY THE GFS/S HOT POCKET ORIENTATION LOOKS BETTER (W-E ACRS NE) AS BOTH MDLS WERE A BIT TOO COOL WITH THE OAX SOUNDG. SMALL COMFORT FOR US THAT WE MIGHT BE ABLE TO SUBTRACT 2C FROM THE NAM/S 850 PROGGED TEMPS IN LATER PERIODS. THUS CHC POPS WITH CFP AND THEN A DRY FCST THRU SUN DAY. WE/LL CARRY LO CHC POPS W WITH WRMFNTL INDUCED PCPN SUN NGT B4 THE NEXT SERIOUS ACTION HOLDING OFF TIL THE MIDDLE OF NEXT WEEK. && .SHORT TERM (TONIGHT THROUGH SUNDAY)... WITH RESPECT TO CONVECTION...CWA FOR NOW RMNS STGLY CAPPED. SHRT WV APCHG WV APRS SLGTLY SLOR THAN DEPICTED BY THE MDLS. CAN/T SEE THE FEAT IN NERN PA ATTM AS THICKER CI IS IN THE WAY. THIS BY ITSELF WILL CONT TO DAMPEN OUR INSTABILITY A BIT. AT ANYRATE TIMING IS NOT GOOD IF ONE WANTS PCPN...BUT THE MDLS ARE FCSTG THE CAP TO WEAKEN THIS EVE. GOOD SUPPORT ALF AS ENTR RNG OF H2.5 JET WILL BE ARND. LFC IS LOWER UP N AND RMNS PRETTY HIGH DOWN S. THUS WHL IT APRS THERE MIGHT BE ENUF INSTAB (PLUS THE NEXT SHRT WV FROM MI) TO SUPPORT CONVECTION...IT WOULD HAVE TO ARRIVE FROM UPSTREAM LOCALES...ESP SRN ZNS. CUR PLANS ARE TO KEEP CHC POPS IN THE ZONES...BUT GRAD THEM NW TO SE. THERE APRS TO BE SFCNT DRY AIR ARND IN THE MID LVLS TO PSBLY CAUSE SOME PULSE TYPE SVR...BUT THESE WOULD PBLY HAVE TO OCR ERLY IN THE EVE WITH THE ONGOING CONVECTION IN NCNTRL PA. IT WOULD HAVE TO BE TIMED WELL AS INSTAB IS CUR LESS OVR US AND THICK CI HAS YET TO MOVE THRU. MOS GUID HAS BEEN DOING PRETTY GOOD WITH MIN TEMPS AND WILL NOT DIFFER MUCH. ON SAT FCST SOUNDGS ONCE AGN BECOME CAPPED AND CONVECTIVE TEMPS RMN QUITE HIGH. ONLY PLACE WHICH MIGHT COME CLOSE TO GETTING SOME WDLY SCTD CONVECTION MAY BE OUR SERN ZNS. ATTM THE CAP IS FCSTD TO HOLD AND GIVEN THE UNDERWHELMING CONVECTION TO OUR W...WE WILL MAINTAIN THE DRY FCST. H8 TEMPS AND FCSTD H10-H8.5 THICK VALUES (1420 18Z TDY AND JUST TOUCHING 90 AT PHL VS FCSTD 1403 TMRW AT 18Z) DO NOT SUPPORT EITHER MOS GUID MAX TEMP FOR SAT. THREE HRLY TEMPS LOOK BETTER AND WILL BE USED...THUS FCSTG 1-3F BLO GUID. EVEN IF WE DO REACH ANOTHER 90...THE DEWS WILL BE AT COMFORTABLE LVLS. OTHER AREA OF CONCERN ABT HITTING 90 AND NOT CUR DEPICTED IS PRESENCE OF JET ALF TMRW. NOT SHOWING ANY FCSTD MSTR AT THAT LVL...BUT SOMETIMES CI DOES FORM. GREAT RDTNL NIGHT THEN SAT NGT...EVEN PHL INTL EXPECTD TO DROP BLO 70F FOR THE FIRST TIME SINCE 7/11. MOS GUID AGAIN CLOSE AND WILL BE FOLLOWED. ANOTHER WELL TIMED DRY SUMMER DAY FOR SUNDAY. THE NAM IS FASTER THAN ANY OTHER MDL WITH BRINGING THE RMNTS OF WHAT MAY BECOME A BOFFO MCS INTO OUR CWA SUN AFTN. ITS FCSTD OMEGA FIELDS ARE SIM TO THE GFS SUN AFTN (WRN PA) AND THUS THIS ERNMST SOLN HAS NOT BEEN FOLLOWED. WHL THIS ONE SHLD HAVE MORE TEETH THAN WHAT HAPPENED YDA...IT IS SIMILAR IN THAT ONGOING CONVECTIVE SYS WILL BE MOVING INTO AN INHOSPITABLE ENVIRONMENT. FCSTD H10-H8 THICK SUPPORT COMP BTWN THE GUID DATASETS FOR MAX TEMPS. && .LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)... PREVIOUSLY MNTND MCS SHLD BE DIVING SEWD IN PA AT THE START OF SUN EVE. THERE HAS BEEN MDL CONSISTENCY WITH THIS FEAT. AS MNTND ABV...WE WILL BE QUITE STABLE BLO H8 (AND EVEN AT H8 INSTABILITY FCSTD JUST IN OUR FAR WRN CWA). SO CUR PLANS ARE TO CARRY A LO CHC POPS WRN ZNS AND ADJUST ACCORDINGLY WITH LTR PKGS AS LOCN BCMS MORE APPARENT. WOULD THINK THE MCS WOULD DIVE SWD TWD THE MORE UNSTABLE AIR W OR SW OF US. HOTTER AIR WILL BE RETURNING ALF SUN NGT. IT MAY BE A SEMI COMFORTABLE SLEEPING NGT AS THE DEWPTS SHLD BE RELATIVELY LOW B4 BOTH BOUNCE UPWD ON MON. SORRY DO NOT BLV THE NAM/S TREMENDOUS DEWPT RISE SUN NGT ITS WHOLE MDL RUN JUST LOOKS TOO FAST. BIG BIG DIF ON MON WITH RESPECT TO THE NAM/S H8 TEMPS (SOUNDG FCST HIGH OF 103 FOR PHL) AND THE GFS. THEY ARE ABT 5C APART T H8. THE UKMET OFFERS A COMP SOLN AND W/O THE CUR ECWMF TO LOOK AT. WITH THE NAM STARTING OUT 2C TOO WARM WE WILL TREND TWD THAT UKMET COMP. MDLS FCSTG A PSBL BACKDOOR TWD OUR NRN ZNS ON MON GIVEN THE STRENGTH OF THE RDG WOULD BLV A FTHR N SOLN WOULD WORK. WE HAVE LIMITED PCPN CHCS TO JUST FAR NRN ZNS. SAME THINKING TO LIMIT PCPN CHCS ON TUE AS FNT SHLD BE FTHR N AS IT TRANSITIONS INTO A WRMFNTL BOUNDARY. GIVEN H8 FCST TEMPS PREFER TO LEAN TWD THE HIER RNG OF THE ENSEMBLE MEAN ON TUE. MIGHT REACH HEAT ADVY/WRNG CRIT MON AND ESP TUE. AT THIS JUNCTURE THERE IS PRETTY GOOD MDL CONSENSUS WITH RESPECT TO WED HAVING THE GREATER PCPN CHCS WITH NEXT CFP AND FCST POPS WILL REFLECT THIS. THEN THERE ARE DIFS AS TO HOW QUICKLY THE CDFNT CLEARS OUR CWA. FLOW ALF IS STILL SWRLY AND WE SUPPOSE THE STG RDG WILL NOT GO SOUTH WITHOUT A FIGHT. ERGO WE WILL KEEP PCPN CHCS IN INTO THU WITH HIEST POPS IN SRN ZONES. BEING IN OUR NEWFOUND REGIME ON FRI WE MIGHT BE BTWN CFPS AND WILL INIT FRI AS A DRY FCST. WILL LEAN CLSR TO THE ENSEMBLE MEANS WITH MAX TEMPS WED THRU FRI AS OPMRF LOOKS OK WED...BUT TOO COOL ON THU AND WARM ON FRI. && .AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TONIGHT AS A COLD FRONT MOVES THROUGH THE REGION. AS A RESULT, SOME MVFR CONDITIONS ARE FORECAST DUE TO LOWERING CEILINGS. FOR THOSE AREAS WHICH DO NOT EXPERIENCE PRECIPITATION, SOME MVFR CONDITIONS ARE STILL POSSIBLE DUE TO VSBY RESTRICTIONS. THERE ISNT MUCH OF A PUSH BEHIND THE FRONT AND THE NORTHERLY WINDS WHICH DO DEVELOP ARE EXPECTED TO BE WEAK. WITH THAT SAID, WELL SLOWLY SCOUR OUT THE HAZE/FOG THAT IS ANTICIPATED TO DEVELOP TONIGHT. && .MARINE... NO HEADLINES NEEDED THIS AFTERNOON AS CONDITIONS REMAIN TRANQUIL. AFTER A COLD FRONT MOVES THROUGH THE WATERS TONIGHT, HIGH PRESSUE WILL BUILD AND PERSIST THROUGH AT LEAST SUNDAY. THE HIGH WILL DRIFT EAST MONDAY THROUGH WEDNESDAY AND ALLOW A COLD FRONT TO APPROACH FROM THE WEST. AT THE MOMENT, THE FRONT IS FORECAST TO STALL JUST TO OUR NORTH. && .TIDES... HE ASTRONOMICAL HIGH TIDES ASSOCIATED WITH THIS MONTHS FULL MOON REMAIN HIGHER THAN USUAL. AS A RESULT, SOME MINOR TIDAL FLOODING IS ONCE AGAIN POSSIBLE AROUND THE TIMES OF HIGH TIDE TONIGHT ALONG THE COASTS OF NEW JERSEY AND DELAWARE AND ALONG DELAWARE BAY. THERE ALSO COULD BE SOME MINOR TIDAL FLOODING ALONG THE UPPER EASTERN SHORE OF CHESAPEAKE BAY AROUND THE TIMES OF HIGH TIDE ON SATURDAY MORNING. && .HYDROLOGY... PROGRESSIVE STORMS TNGT SO DO NOT EXPECT MUCH FLOODING. THEN WE WILL HAVE SVRL MORE DAYS TO DRY OUT AND WE SHLD HAVE FAIRLY HIGH FFG VALUES BY THE TIME THE WETTER WEATHER ARRIVES IN THE MIDDLE OF NEXT WEEK. UPSHOT NO PBLMS EXPECTED THRU TUE AND WE SHLD HAVE SOME LEEWAY BUILT IN BY THE TIME THE MIDWEEK ACTION ARRIVES. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && OVERVIEW/SHORT/LONG TERM/HYDRO...GIGI AVIATION/MARINE/TIDES...KRUZDLO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 456 AM EDT FRI JUL 22 2005 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010- 012>027-PAZ054-055-060>062-067>071-230900- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 456 AM EDT FRI JUL 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... A HEAT ADVISORY REMAIN IN EFFECT FOR TODAY FOR THE URBANIZED PORTIONS OF THE DELAWARE VALLEY. HEAT INDICES WILL BE AROUND 100 DEGREES THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 312 PM EDT FRI JUL 22 2005 DEZ002>004-MDZ015-019-020-NJZ012>014-020>027-231100- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ-CAROLINE MD- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-INLAND SUSSEX DE-KENT DE- MIDDLESEX NJ-OCEAN NJ-QUEEN ANNES MD-SOUTHEASTERN BURLINGTON NJ- TALBOT MD-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ATLANTIC CITY...DOVER...NEW BRUNSWICK... PERTH AMBOY AND VINELAND 312 PM EDT FRI JUL 22 2005 ...MINOR TIDAL FLOODING IS POSSIBLE AROUND THE TIMES OF HIGH TIDE TONIGHT... THE ASTRONOMICAL HIGH TIDES ASSOCIATED WITH THIS MONTHS FULL MOON ARE MUCH HIGHER THAN USUAL. AS A RESULT, SOME MINOR TIDAL FLOODING IS AGAIN POSSIBLE AROUND THE TIMES OF HIGH TIDE TONIGHT ALONG THE COASTS OF NEW JERSEY AND DELAWARE AND ALONG DELAWARE BAY. ALSO, THERE MAY BE SOME MINOR TIDAL FLOODING ALONG THE UPPER EASTERN SHORE OF CHESAPEAKE BAY AROUND THE TIMES OF HIGH TIDE ON SATURDAY MORNING. TONIGHTS HIGH TIDE OCCURS BETWEEN 9:00 AND 10:00 PM ON THE OCEANFRONT IN NEW JERSEY AND DELAWARE. HIGH TIDE OCCURS LATER ON THE BAYS AND OTHER TIDAL WATERWAYS IN NEW JERSEY AND DELAWARE. ONLY THOSE LOCATIONS THAT ARE MOST SUSCEPTIBLE TO TIDAL FLOODING MAY BE AFFECTED. THE LIST INCLUDES, BUT IS NOT LIMITED TO, WEST ATLANTIC CITY AND NORTH WILDWOOD IN NEW JERSEY, AND FENWICK ISLAND IN DELAWARE. DO NOT LEAVE YOUR VEHICLE AT A LOCATION THAT IS PRONE TO TIDAL FLOODING. ALSO, DO NOT DRIVE AROUND BARRICADES. THE FLOOD WATER MAY BE DEEPER THAN YOU THINK IT IS. IOVINO
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Cape May | 2005-07-22 | 50 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468211.